View Single Post
Old 09-06-2007, 12:06 PM   #4
Cora1003 Cora1003 is offline
Senior Veteran
(female)
 
Join Date: Jan 2005
Location: Canada
Posts: 2,749
Cora1003 HB UserCora1003 HB UserCora1003 HB UserCora1003 HB UserCora1003 HB UserCora1003 HB UserCora1003 HB UserCora1003 HB UserCora1003 HB UserCora1003 HB UserCora1003 HB User
Re: New To Board! Low and high reading question

Quote:
Originally Posted by btrfl1964 View Post
. I am afraid the medication will make my lows even lower. At the same time I am tired of feeling like this. Is it standard to go on medication when the reading are this eratic? So, what causes your blood sugars to do this? Is this what happens when you have diabetes? One thing for certain is my numbers are all over the place. Mornings are the lowest, then I feel that need to eat, and it jumps fast and at times drops fast. One morning my reading was 80, then I ate a pop tart since I felt like I was going to pass out and them boom, it was 277, then about 1 hour later it was 100, and I could tell it was going lower, since I was starting to get shakey, them about 20 minutes later it was 80 again, then there goes the cycle, eat to feel better, and boom, back up again. Can they diagnose diabetes with the fasting glucose test and it be accurate if my reading are usually always low upon waking anyhow? Wont they just say your numbers look good? My family doctor ordered that blood test that looks at your level over a longer time period, I just had that done today, but was told that it will probably come back normal since I have such high and low spikes it will balance itsself out, is this true? What are the best test for this kind of reading? How do you get rid of the spikes? Again thank you for replying!!
Brenda
First off, try not to panic when your blood sugar is 80. That isn't really considered "low". It feels really low to you because you are going into the 200s, but it's not really low. Eating a pop tart at 80 is absolutely guaranteed to send you sky high. Plus, the huge amount of sugar in the poptart will may cause you to overproduce some insulin which can then send you crashing again. The rule for a low (70 or below) is 15 in 15. That is, eat 15 grams of carb (that's 6 lifesavers, 4 ounces of juice, or 3 packets of sugar) and then wait 15 minutes and test again. For example, a blueberry poptart has about 35 or 40 grams of carb. Waaay to much. Sorry, but you need to try to get used to more normal blood sugars. So if you are at 80 and feel very uncomfortable, try eating something like half an apple. The apple has lots of fibre and won't spike your sugars, and you will probably feel a bit better.

I don't know for sure, but it is very possible that the spikes are due to the foods you are eating. Anything refined or "white" will cause a spike and you will have to figure out what you can and cannot eat. Some fruits may not be good for you, and some folks can eat potatoes and others can't because of the spike. So you'll have to work on your diet.

The meds are used to make your body more sensitive to the insulin, and that in combination with a good diet should keep your blood sugars stable. But the meds won't help if you abuse your body with poptarts. Sorry, I love them too, but they are just incredibly bad for you.

It sounds like your doc has sent your blood for an a1c test. This is a test that measures the amount of glucose stuck to the hemoglobin in your blood. It (with a proper calculation) can give your doc an average of what your sugar has been over the last 3 months (it's most accurate for the last 6 weeks). Anything over 6% indicates that you do have glucose problems.

Best of luck to you. Keep us posted and feel free to ask any questions.

Cora
__________________
Cora
Dxd T1 1966, 2001 dialysis, 2002 kidney transplant, 2003 insulin pump, 2008 pancreas transplant